Kansas, 2002

Hail and Damaging Wind in Kansas, June 11, 2002

June 11, 2002 · NWS EAX · 4 events in 2 counties and zones

3 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 11, 1:50 PM CST, 3 hours earlier.

Area forecast discussion, Jun 11, 1:50 PM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
250 PM CDT TUE JUN 11 2002

REMNANTS FROM EARLY MORNING MCS STILL EXITING EASTERN CWA. ANOTHER
SMALLER AREA OF STORMS IN WESTERN CWA SEEMS TO HAVE INITIATED OFF OF
OUTFLOW BOUNDARIES.  DECODING THE SFC MAP THIS AFTN IS A BIT
CHALLENGING...WITH COLD FRONT STILL TO THE NORTH AND NUMEROUS
CONVECTIVE LEFTOVER BOUNDARIES SITTING AROUND.  HAVE DECIDED TO GO
WITH AN ETA/AVN COMPROMISE ON FROPA TIMING FOR THIS PKG.

FOR THIS EVENING...AIR MASS HAS LITTLE TO NO CAP AND COULD SEE A POP
UP THUNDERSTORM ANYTIME. HOWEVER...WE FEEL THAT THE BEST CHCS FOR
STORMS WILL BE CLOSER TO MIDNIGHT.  EXPECTING TO SEE ANOTHER MCS
FORM AHEAD OF THE SFC FRONT...AFFECTING MAINLY NORTHERN ZONES.
HOPING THAT THIS ACTIVITY WILL GIVE THE FRONT A GOOD SHOVE TO THE
SOUTH.  SHOULD SEE IT LAYING NEAR MISSOURI RIVER/I70 AROUND OR
SLIGHTLY AFTER 18Z WED.  DEPENDING ON HOW MUCH SUNSHINE WE CAN
SCROUNGE UP AFTER MORNING TSRA...THIS WILL BE THE FOCUS FOR POSSIBLE
SVR IN THE AFTERNOON.  A LITTLE UNCERTAIN ABOUT COLD FRONT
TIMING...AND HAVE THEREFORE LEFT MORE OF A CHC IN AND MOVE COVERAGE
FOR WED EVENING.  DECIDED TO LEAVE THURS DRY...ALTHO NOT OUT OF THE
QUESTION TO SEE SOME THE TAIL END OF SOME SHOWERS IN SRN CWA.

NOT GOING TO ISSUE FFA FOR NOW.  LOOKING AT FFG/FFH...MOST LOCATIONS
3-6HR GUID IS 2-3 INCHES.  FOR TONIGHT THINGS SHOULD BE FINE...WILL
WAIT AND SEE WHAT HAPPENS AND TOSS BACK TO THE MID CREW TO LOOK AT
FOR WED.

TEMPERATURE-WISE HAVE NOT MADE MANY CHANGES TO THE GOING FCST.
BUMPED UP OVERNIGHT LOWS A TOUCH...77 DPT AT MCI@2PM

IN THE EXTENDED...HAVE INTRODUCED POPS IN WESTERN ZONES DUE TO
NORTHWEST FLOW SCENARIO FOR SUN/MON.  OTRW TEMPS RIGHT AROUND CLIMO.

LVQ

----------------------------------------
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
632 AM CDT TUE JUN 11 2002

MADE A QUICK ADJUSTMENT TO THE FORECAST THIS MORNING.  I ADDED A
CHANCE OF SHOWERS AND THUNDERSTORMS TO TODAYS PERIOD.  CONTINUED
SHOWERS AND THUNDERSTORM DEVELOPMENT IN NORTHEAST KANSAS INDICATE
THAT DIFFLUENT FLOW ALOFT MAY BE ENOUGH TO CONTINUE TO TOUCH OFF
STORMS THAT COULD MOVE INTO NORTHERN MISSOURI TODAY.
ADDITIONALLY...CURRENT RADAR IMAGES INDICATE A WEAK NORTH/SOUTH
SURFACE BOUNDARY NEAR CLINTON THAT COULD PROVIDE ENOUGH FOCUS TO
FIRE SOME ISOLATED CONVECTION IN OUR VERY JUICY ATMOSPHERE OF
CENTRAL MISSOURI.

CUTTER

320 AM...
MAIN PROBLEM FOR THE SHORT TERM CONTINUES TO BE PRECIPITATION
THROUGH WEDNESDAY NIGHT.

OVERNIGHT A STRONG MCS FIRED JUST TO OUR NORTHWEST IN NEBRASKA AND
PUSHED NORTHEAST INTO IOWA.  OUR INTER MOUNTAIN LOW ALONG THE
CANADIAN/U.S. BOARDER CONTINUES TO LIFT EAST NORTHEAST...AS THE EAST
COAST RIDGE LOOKS LIKE ITS BEGINNING TO FLATTEN OUT. THE LOW
PRESSURE SYSTEMS ASSOCIATED COLD FRONT IS CURRENTLY MOVING VERY
SLOWLY AS IT DRAPES FROM MINNESOTA...THROUGH WEST IOWA/EAST
NEBRASKA...AND INTO THE WEST HALF OF KANSAS.  UPPER LEVEL SUPPORT
FROM THE JET MAX...ON THE LEADING SIDE OF THE INTER MOUNTAIN LOW
ALONG WITH FRONTAL INSTABILITY...PROVIDED THE EXTRA SUPPORT FOR
TONIGHTS MCS/BOW ECHO ACTION TO OUR NORTH. WHILE THE LACK OF UPPER
LEVEL SUPPORT KILLED THE THERMODYNAMICALLY DRIVEN THUNDERSTORMS THAT
WERE BREWING TO OUR WEST IN CENTRAL KANSAS ALONG THE FRONT EARLIER
TODAY.

MODEL PREFERENCE FOR THE SHORT TERM IS THE ETA.  I FEEL THAT IT HAS
A BETTER HANDLE ON THE FRONTAL LOCATION THROUGH WEDNESDAY NIGHT.
HOWEVER...ITS PRECIPITATION FIELD APPEARS TO BE WAY OVERDONE FOR
TODAY. THE ETA HAS BEEN TO QUICK TO ERODE THE 700 MB CAP AS OF LATE
WHICH THEN ALLOWS IT TO INDUCE A LOT OF LIFT THAT JUST IS NOT THERE.
SO...I WILL CONTINUE TO LEAVE RAIN CHANCES OUT OF MOST OF THE AREA
TODAY AS WE SHOULD CONTINUE TO BE TOO HEAVILY CAPPED TO SEE ANY
ACTION FOR MOST OF THE DAY.  HOWEVER...AS THE FRONT BEGINS TO PUSH
INTO THE NORTHWEST CORNER OF THE STATE TONIGHT I EXPECT
THUNDERSTORMS TO BECOME LIKELY FOR THE NORTHERN QUARTER OF STATE
TONIGHT.  UPPER LEVEL SUPPORT...FOR ANY CONVECTION THAT DOES FIRE
OFF IN EAST KANSAS...WILL BE IN PLACE TO HELP PUSH ANY MCS THAT
MIGHT FORM THROUGH MISSOURI OVERNIGHT.  HEAVY RAIN LOOKS TO BE A
REAL POSSIBILITY AS THUNDERSTORMS COULD TRAIN ALONG THE SLOWLY
SAGGING FRONT.  FLASH FLOOD GUIDANCE FOR NORTH MISSOURI AND EAST
KANSAS LOOKS TO BE AT 3 INCHES OR HIGHER FOR SIGNIFICANT FLOODING.
I WILL LEAVE IT TO THE DAY SHIFT TO LOOK AT THE POTENTIAL FOR
FLOODING. THE ETA MODEL TAKES ITS TIME MOVING THE FRONT THROUGH THE
NORTH HALF OF MISSOURI WEDNESDAY.  BY MID AFTERNOON THE FRONT LOOKS
TO BE PUSHING THROUGH CENTRAL MISSOURI JUST IN TIME FOR THE MAX
HEATING.  I AM EXPECTING THIS TO PRODUCE STRONG THUNDERSTORMS.

THE REST OF THE GOING FORECAST LOOKS TO HAVE A GOOD HANDLE ON THE
TAPERING OFF OF PRECIPITATION CHANCES WEDNESDAY NIGHT...AND THE
SEASONAL TEMPERATURES IN THE REMAINDER OF THE EXTENDED PACKAGE.

CUTTER

EAX...
KS...NONE
MO...NONE

In the hours before

Special weather statement, Jun 11, 12:00 PM CST, 4 hours 50 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-121100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT TUE JUN 11 2002

* HAZARDS EXPECTED -
ISOLATED SEVERE THUNDERSTORMS PRODUCING PRIMARILY LARGE HAIL ARE
POSSIBLE EARLY THIS EVENING...WITH A THREAT FOR LARGE HAIL AND
DAMAGING WINDS DURING THE PRE-DAWN HOURS OF WEDNESDAY MORNING. AREAS
THREATENED INCLUDE NORTHWEST MISSOURI AND NORTHEAST KANSAS...MAINLY
NORTHWEST OF AN EFFINGHAM KANSAS TO PRINCETON LINE. THIS WOULD
INCLUDE THE ST JOSEPH...MARYVILLE...SAVANNAH...AND BETHANY AREAS.
THE MAIN THREATS FOR SEVERE WEATHER WILL BE BETWEEN 6 PM AND 10 PM
AND THEN AFTER 4 AM.

* SPOTTER ACTIVATION -
MAY BE NEEDED ACROSS NORTHWEST MISSOURI AND NORTHEAST KANSAS EARLY
THIS EVENING AND AGAIN DURING THE PRE-DAWN HOURS OF WEDNESDAY
MORNING.

DISCUSSION: AN UPPER LEVEL SYSTEM WILL MOVE THROUGH KANSAS LATE
TONIGHT AND WILL SLOWLY PUSH A FRONT THROUGH MISSOURI ON WEDNESDAY.
STRONG TO SEVERE THUNDERSTORMS MAY MOVE INTO NORTHWEST MISSOURI BY
EARLY THIS EVENING. THERE WILL BE ANOTHER THREAT FOR SEVERE WEATHER
SEVERAL HOURS BEFORE SUNRISE TOMORROW AS A THUNDERSTORM COMPLEX IS
EXPECTED TO FIRST FORM OVER NORTHERN KANSAS THIS EVENING AND THEN
MOVE EAST INTO NORTHWEST MISSOURI. THE PRIMARY SEVERE WEATHER
THREATS WILL BE LARGE HAIL AND POSSIBLY DAMAGING WINDS.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR AT HTTP://WEATHER.GOV.

MJ
Local storm report, Jun 11, 2:54 PM CST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
354 PM CDT TUE JUN 11 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0335 PM    4 E CARROLLTON            MO   60 MPH TSTM GUST
06/11/02   CARROLL                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 11, 3:33 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
433 PM CDT TUE JUN 11 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    MIAMI                     MO   60 MPH TSTM GUST
06/11/02   SALINE                         REPORTED BY STORM
                                          SPOTTER.
Special weather statement, Jun 11, 4:12 PM CST, 38 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-121100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
512 PM CDT TUE JUN 11 2002

* HAZARDS EXPECTED -
ISOLATED SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND
TORRENTIAL RAINS WILL BE THE MAIN SEVERE WEATHER THREATS TONIGHT.
AREAS THREATENED INCLUDE LOCATIONS ALONG AND NORTH OF A PAOLA TO
SEDALIA LINE.

* SPOTTER ACTIVATION -
LIKELY ACROSS NORTHWEST AND WEST CENTRAL MISSOURI AND ADJACENT
EASTERN KANSAS. THIS WOULD INCLUDE THE CITIES OF KANSAS CITY...ST
JOSEPH...SAVANNAH...OLATHE...MARSHALL...CHILLICOTHE...BOONVILLE...
PLATTSBURG...AND ATCHISON KANSAS.

DISCUSSION: A BOUNDARY LEFT OVER FROM THUNDERSTORMS EARLIER TODAY
LIES NEAR THE MISSOURI RIVER. STRONG TO SEVERE THUNDERSTORMS ARE
EXPECTED NEAR THIS BOUNDARY THIS EVENING. DUE TO THE HIGH LEVELS OF
MOISTURE IN THE ATMOSPHERE THERE IS AN ADDITIONAL RISK OF VERY HEAVY
RAINFALL WITH LOCALIZED AMOUNTS UP TO 3 INCHES POSSIBLE. AN UPPER
LEVEL SYSTEM WILL MOVE THROUGH KANSAS LATE TONIGHT AND WILL SLOWLY
PUSH A FRONT THROUGH MISSOURI ON WEDNESDAY. ADDITIONAL STRONG TO
SEVERE THUNDERSTORMS MAY MOVE INTO FAR NORTHWEST MISSOURI BY EARLY
THIS EVENING. THE PRIMARY SEVERE WEATHER THREATS WILL BE DAMAGING
WINDS AND POSSIBLY LARGE HAIL.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR AT HTTP://WEATHER.GOV.

MJ
Special weather statement, Jun 11, 4:14 PM CST, 36 minutes before
KSZ025-057-102>105-MOZ001>005-011>016-020>025-028>033-037>040-
043>046-054-120400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
514 PM CDT TUE JUN 11 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 411...IN
EFFECT UNTIL 1100 PM CDT TUESDAY EVENING. THIS TORNADO WATCH INCLUDES
THE FOLLOWING COUNTIES...

IN MISSOURI:

ANDREW...ATCHISON...BUCHANAN...CALDWELL...CARROLL...CASS...
CHARITON...CLAY...CLINTON...COOPER...DAVIESS...DE KALB...GENTRY...
GRUNDY...HARRISON...HENRY...HOLT...HOWARD...JACKSON...JOHNSON...
LAFAYETTE...LINN...LIVINGSTON...MACON...NODAWAY...PETTIS...PLATTE...
RANDOLPH...RAY...SALINE...SULLIVAN AND WORTH.

IN KANSAS:

ATCHISON...DONIPHAN...JOHNSON...LEAVENWORTH...MIAMI AND WYANDOTTE.

SOME CITIES IN THIS TORNADO WATCH INCLUDE ATCHISON...BETHANY...
BOONVILLE...CHILLICOTHE...CLINTON...HARRISONVILLE...KANSAS CITY...
MARSHALL...MARYVILLE...MOBERLY...OLATHE...PAOLA...ROCKPORT...
SEDALIA...ST JOSEPH...TRENTON AND WARRENSBURG.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

HUDSON

The radar

The Topeka radar (KTWX), 92 km away, was scanning. The volume nearest the first event began at 22:51 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Atchison

When
June 11, 4:50 PM CST
Where
Atchison County, Effingham
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.517, -95.400

Hail, Atchison

When
June 11, 5:05 PM CST
Where
Atchison County, Lancaster
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.567, -95.300

Hail, Atchison

When
June 11, 6:20 PM CST
Where
Atchison County, 4 mi W of Atchison
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.567, -95.217

Thunderstorm Wind, Johnson

When
June 11, 9:50 PM CST
Where
Johnson County, 2 mi N of (Ixd)jhnsn Co Indsl
Measured
74 kt (85 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.883, -94.833

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5301504, 5301505, 5301506, 5301507.